Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 24, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 8, 2005, 6:37 PM CDT for 4 counties in Minnesota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2005, 6:37 PM CDT (23:37 UTC)
- Expired
- May 8, 2005, 7:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
Counties Marshall County, MN, Pennington County, MN, Red Lake County, MN, Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 121 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 3:50 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 378 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 082339
SVRFGF
MNC089-113-125-135-090030-
/O.NEW.KFGF.SV.W.0024.050508T2337Z-050509T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
637 PM CDT SUN MAY 8 2005
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARSHALL COUNTY IN NORTHWEST MINNESOTA
PENNINGTON COUNTY IN NORTHWEST MINNESOTA
THIS INCLUDES THE CITY OF THIEF RIVER FALLS
RED LAKE COUNTY IN NORTHWEST MINNESOTA
ROSEAU COUNTY IN NORTHWEST MINNESOTA
* UNTIL 730 PM CDT.
* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL. THESE STORMS WERE LOCATED 10 MILES EAST OF RED LAKE TO THIEF
RIVER FALLS TO GREENBUSH....MOVING TO THE NORTH AT 10 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
6 MILES EAST OF GREENBUSH AT 700 PM
HIGH LANDING AT 705 PM
GOODRIDGE...6 MILES WEST OF GATZKE AND 7 MILES WEST OF ESPELIE AT
730 PM
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4875 9630 4851 9640 4850 9707 4822 9705
4822 9649 4783 9628 4782 9591 4809 9572
4813 9570 4831 9566 4877 9574
$$
DK/TG2 follow-up statements
000
WWUS53 KFGF 090006
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
706 PM CDT SUN MAY 8 2005
MNC089-113-125-135-090030-
/O.CON.KFGF.SV.W.0024.000000T0000Z-050509T0030Z/
ROSEAU MN-PENNINGTON MN-RED LAKE MN-MARSHALL MN-
706 PM CDT SUN MAY 8 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM CDT FOR
MARSHALL...RED LAKE...PENNINGTON AND ROSEAU COUNTIES...
AT 701 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL. THESE STORMS WERE LOCATED 10 MILES EAST OF RED LAKE TO THIEF
RIVER FALLS TO GREENBUSH...MOVING TO THE NORTH AT 10 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
HOLT BY 655 PM CDT...
MIDDLE RIVER BY 715 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4875 9630 4851 9640 4850 9707 4822 9705
4822 9649 4783 9628 4782 9591 4809 9572
4813 9570 4831 9566 4877 9574
$$
DK/TG000
WWUS53 KFGF 090028
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
728 PM CDT SUN MAY 8 2005
MNC089-113-125-135-090038-
/O.EXP.KFGF.SV.W.0024.000000T0000Z-050509T0030Z/
ROSEAU MN-PENNINGTON MN-RED LAKE MN-MARSHALL MN-
728 PM CDT SUN MAY 8 2005
...THE SEVERE THUNDERSTORM WARNING FOR MARSHALL...RED
LAKE...PENNINGTON AND ROSEAU COUNTIES EXPIRED AT 730 PM
CDT...
DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT 730 PM CDT.
LAT...LON 4875 9630 4851 9640 4850 9707 4822 9705
4822 9649 4783 9628 4782 9591 4809 9572
4813 9570 4831 9566 4877 9574
$$
DK/TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 11:05 AM CDT, 7 hours 32 minutes earlier.
Area forecast discussion, May 8, 11:05 AM CDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1105 AM CDT SUN MAY 8 2005 ...WILL ISSUE EARLY PACKAGE FOR FLOOD WATCH AND ANTICIPATION OF SEVERE WEATHER THIS AFTERNOON... ...MAIN CHALLENGE WILL BE SEVERE CONVECTION POTENTIAL LATE THIS AFTERNOON THROUGH TONIGHT THEN FLOODING CONCERNS TONIGHT-MONDAY... .SHORT TERM... SLOW MOVING LOW CONTINUES TO DRIFT SLOW EAST WITH MAIN BOUNDARY EXTENDING FROM LOW INTO NORTHEAST ND INTO ONTARIO. MODELS IN DECENT AGREEMENT AND NAM HAS PERFORMED WELL THIS LAST WEEK AND WILL UTILIZE. FOR TONIGHT AND MONDAY...WILL GO CATEGORICAL THUNDER CHANCES IN ALL AREAS WITH HEAVY RAIN AND SEVERE WORDING. AMPLE DEEP MOISTURE WITH PRECIPITABLE WATERS INCREASING TO AROUND 1.25 INCHES...STRONG SFC BOUNDARY...UPPER DIVERGENCE AND DEEP LAYERED OMEGA WILL AID THUNDERSTORMS THIS EVENING THROUGH REGION. DEFORMATION WILL MOVE INTO WESTERN AREAS LATE TONIGHT AS THUNDER CONTINUES ALONG NEARLY STATIONARY BOUNDARY. I AM CONCERNED ABOUT TRAINING OF THUNDERSTORMS ALONG BOUNDARY WITH STORM MOTION NEARLY PARALLELING SFC BOUNDARY. SLOW MOVING LOW WILL LINGER THROUGH MONDAY. WITH THAT SAID WILL ISSUE A FLOOD WATCH TONIGHT-MONDAY EVEN THOUGH GUIDANCE NUMBERS ARE HIGH...BUT SOME RAIN HAS ALREADY FALLEN AND EXPECT FAIRLY WIDESPREAD 1.5-2 INCH AMOUNTS WITH LOCALIZED HEAVIER AMOUNTS THROUGH MONDAY. ON MONDAY NIGHT AND TUESDAY...LOW WILL SLOWLY MOVE EAST AND DEFORMATION SHOWERS WILL CONTINUE. INSTABILITY WILL DIMINISH AS SHOWALTERS GO POSITIVE AND WILL CHANGE PRECIP TO SHOWERS. WILL LINGER SHOWERS IN EAST ON TUESDAY AND DRY REST OF AREA OUT. ALTHOUGH GFS WOULD STILL HAVE SHOWER THREAT IN ALL AREAS ON TUE WILL OPT FOR THE NAM AND HOPE FOR SOME DRYING. FOR WEDNESDAY...TEMPS WILL CONTINUE BELOW NORMAL WITH CANADIAN HIGH MOVING IN. EXPECT CHANCE FOR SOME WARM ADVECTION SHOWERS IN MID LAYERS AS DEPICTED BY GFS/NAM AND WILL CONTINUE WITH CHANCE FOR SHOWERS. .LONG TERM GFS SOMEWHAT INCONSISTENT WITH LATE PERIOD MID LEVEL PATTERN HOWEVER LATEST RUN CONSISTENT WITH OTHER LONG RANGE MODELS. PERSISTENT SOUTHWEST FLOW WITH NEXT UPPER LOW WILL KEEP RAIN CHANCES OVER MOST OF LATER HALF OF WORK WEEK. STABLE AIRMASS IN PLACE WITH LOW TO OUR SOUTH HOWEVER REGION IN ENTRANCE REGION OF UPPER JET AND INVERTED TROUGH PASSAGE SHOULD SET UP BAND OF DEFORMATION ZONE PCPN WED-THU. SHEAR AXIS PUSHES THROUGH FRIDAY WITH BUILDING HIGH PRESSURE SHOULD BRING DRYING FOR UPCOMING WEEKEND. BLO AVERAGES TEMPERATURES DURING RAIN EVENT SHOULD MODERATE TOWARDS WEEKEND AS SYSTEM PASSES. .AVIATION... BAND OF MVFR CIGS LIFTING NORTHWARD INTO SE ND WITH QUESTION AS TO HOW LONG BEFORE CIGS BURN OFF. BY MID AFTERNOON EXPECT WIDESPREAD THUNDERSTORM DEVELOPMENT WITH MVFR CIGS IN STRONGER T AND LOWER VSBYS IN AREAS OF HEAVY RAIN. EXPECT CONVECTION WITH HEAVY RAIN POTENTIAL TO CONTINUE INTO NIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...FLOOD WATCH TONIGHT AND MONDAY ALL COUNTIES. MN...FLOOD WATCH TONIGHT AND MONDAY ALL COUNTIES. && KELLENBENZ/VOELKER
Hazardous weather outlook, May 8, 11:39 AM CDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1139 AM CDT SUN MAY 8 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081938- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 1139 AM CDT SUN MAY 8 2005 ...FLOOD WATCH IN EFFECT FROM 600 PM THIS EVENING UNTIL 600 PM MONDAY... ...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A MODERATE RISK OF SEVERE WEATHER IS FORECAST THIS AFTERNOON AND TONIGHT ACROSS ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA. THE MAIN THREAT WILL BE ISOLATED TORNADOES...VERY LARGE HAIL AND HEAVY RAIN. THUNDERSTORMS WILL DEVELOP IN SOUTHEAST NORTH DAKOTA AFTER 1 PM...WITH ANOTHER AREA OF THUNDERSTORMS DEVELOPING OVER NORTHEAST NORTH DAKOTA. WIDESPREAD THUNDERSTORM DEVELOPMENT IS LIKELY BY LATE THIS AFTERNOON ACROSS THE ENTIRE REGION. THUNDERSTORMS WILL CONTINUE OVERNIGHT AND POTENTIALLY PRODUCE FLOODING. A SLOW MOVING FRONT WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MAINLY ALONG AND EAST OF THE RED RIVER VALLEY ON MONDAY. THE BIGGEST THREAT WILL BE THE POSSIBILITY OF FLOODING FROM HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE KELLENBENZ
In the hours before
Local storm report, May 8, 5:51 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
551 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 3 S GRAND FORKS 47.87N 97.07W
05/08/2005 0.75 INCH GRAND FORKS ND TRAINED SPOTTER
&&
HOPKINSLocal storm report, May 8, 6:03 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
603 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM HAIL 2 S GRAND FORKS 47.89N 97.07W
05/08/2005 0.75 INCH GRAND FORKS ND TRAINED SPOTTER
&&
HOPKINSLocal storm report, May 8, 6:05 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
605 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 2 S GRAND FORKS 47.89N 97.07W
05/08/2005 1.25 INCH GRAND FORKS ND TRAINED SPOTTER
&&
HOPKINSLocal storm report, May 8, 6:28 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
628 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HAIL CROOKSTON 47.77N 96.61W
05/08/2005 0.75 INCH POLK MN TRAINED SPOTTER
&&
HOPKINSLocal storm report, May 8, 6:34 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
634 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL GRAND FORKS 47.92N 97.07W
05/08/2005 0.75 INCH GRAND FORKS ND PUBLIC
&&
HOPKINSLocal storm report, May 8, 6:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
637 PM CDT SUN MAY 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL EAST GRAND FORKS 47.93N 97.02W
05/08/2005 1.25 INCH POLK MN NWS EMPLOYEE
&&
HOPKINSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 10:27 PM CDT | Severe Thunderstorm Warning | FGF | Wilkin | 32 min |
| May 8, 6:16 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 48 min |
| May 8, 6:59 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 61 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.